Ohio, 2020

Flash Flooding in Ohio, June 3 to 4, 2020

June 3 to 4, 2020 · NWS RLX · 2 events in 2 counties and zones

A slow moving cold front drifting south from the Great Lakes reached the Ohio Valley on the afternoon of the 3rd, promoting showers and thunderstorms across southeast Ohio. Heavy downpours created by these showers and storms resulted in flooding issues in the region, particularly in Vinton and Athens Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving cold front drifting south from the Great Lakes reached the Ohio Valley on the afternoon of the 3rd, promoting showers and thunderstorms across southeast Ohio. Heavy downpours created by these showers and storms resulted in flooding issues in the region, particularly in Vinton and Athens Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 6:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 3, 6:12 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
712 PM EDT Wed Jun 3 2020

.SYNOPSIS...
A slow moving cold front this evening. Storm chances linger
through Saturday. High pressure brings dry weather Sunday
through Tuesday.

&&

.NEAR TERM /UNTIL 4 AM THURSDAY MORNING/...
As of 600 PM Wednesday...

Updated the forecast to better represent the line of
thunderstorms moving southward over central Ohio and northern
West Virginia.

As of 210 PM Wednesday...

A cold front moves in slowly late this afternoon/evening from
the north, bringing showers and thunderstorms to the northern
part of the area. Some of these storms may be severe with
damaging winds and hail as the primary threats possible. The
storms should begin to dissipate out by Thursday morning, while
a low pressure system moves in from the west and brings more
showers and possibly thunderstorms across the area from the
northwest to the southeast. The models are showing a fair amount
of instability tomorrow, so severe weather may be possible
again in the afternoon and evening. Current forecast
precipitation accumulations over near term period are between
half an inch to an inch across the area, with the higher
amounts along the mountains and northern part of the area.
Localized water issues may occur due to the precipitation we
have received over the past few weeks still keeping some areas
relatively saturated, particularly with any heavy downpours from
the storms.

Temperatures tonight will be in the mid to upper 60s across the
lowlands, with low to mid 60s for the higher elevations. Highs
tomorrow should be in the low to mid 80s for the lowlands, with
70s to low 80s in the mountains.

&&

.SHORT TERM /4 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
As of 200 PM Wednesday...

The quasi stationary frontal boundary over our northern sections
will become diffused by early Friday under a semi zonal flow aloft.
Model soundings show a rather dry column at most places. PWATs
around 1.5 inches and sfc dewpoints in the upper 60s will contribute
for unstable conditions Friday afternoon and evening. Sfc CAPE
values exceeding 2,500 J/Kg. Deep layered shear will be decreasing
to less that 20 knots by mid day Friday. However, models show
ripples of vorticity maxima moving over the area, bringing some
forcing. Therefore, expect showers and storms to develop along
outflow boundaries, elevated terrain and differential heating
boundaries, but they will be short lived and remain below severe
limits. Conditions could remain active Friday night per abundant low
level moisture. There is a Marginal risk for excessive rainfall
across the extreme southeast WV and southwest VA until 12Z Saturday.

A cold front is expected to push slowly southeast early Saturday,
allowing afternoon convection to fire up ahead of the front across
the southern coalfields of WV and VA. Showers and storms could be
strong ahead of the front per large instability with MUCAPE
exceeding 2500 J/Kg and deep layered shear about 35 knots.

Once the cold front pushes southeast by 00Z Sunday, northwest flow
behind the front will bring dry and pleasant weather. SFC dewpoints
will drop into the 50s Sunday afternoon under mostly clear skies.

Temperatures will remain above normal through the period except
near normal lows for Sunday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM Wednesday...

Cooler and fresher airmass filters in behind the cold front, as
a broad sfc high pressure builds in from the north. Expect a
dry extended period with moderate temperatures of next week.
Generally above normal temperatures are expected, except near
normal for Sunday night.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
As of 700 PM Wednesday...

A line of thunderstorms will slowly push southward this evening
over central Ohio and northern West Virginia. Showers and
thunderstorms will remain a possibility over northern West
Virginia and southeastern Ohio overnight. Dense fog could form
in areas that received rainfall this afternoon and evening.

Generally VFR conditions can be expected Thursday morning, with
numerous thunderstorms developing Thursday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary. Fog may or may not develop overnight in
areas receiving rainfall this afternoon and evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
IFR possible in showers and thunderstorms Thursday night through
Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/CG
NEAR TERM...RPY/CG
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RPY
Hazardous weather outlook, Jun 3, 3:31 AM EST, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
431 AM EDT Wed Jun 3 2020

OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-039-040-525-
040845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph-
431 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms late this afternoon
into this evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms may be possible on Thursday
afternoon and evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>028-033-034-
515>524-526-040845-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
431 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms may be possible on Thursday
afternoon and evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 3, 4:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT WED JUN 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             1 NNE MIDDLEBOURNE      39.50N  80.90W
06/03/2020  E1.00 INCH       TYLER              WV   PUBLIC

            QUARTER SIZED HAIL OBSERVED NEAR TYLER OUTDOOR SUPPLY.
            TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER RLX2000962

MEK
Special weather statement, Jun 3, 4:57 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Wed Jun 3 2020

OHZ075-076-032230-
Washington-Athens-
557 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON AND
SOUTHERN ATHENS COUNTIES...

At 557 PM EDT, a strong thunderstorm was located over Athens, moving
east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Athens, Chauncey, Stroud Run State Park and The Plains.

LAT...LON 3934 8219 3942 8217 3937 8175 3919 8186
TIME...MOT...LOC 2157Z 290DEG 21KT 3936 8212

22
Local storm report, Jun 3, 6:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT WED JUN 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     2 S POLARD              39.50N  80.85W
06/03/2020                   TYLER              WV   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG GORRELS RUN RD

&&

EVENT NUMBER RLX2000963

RG
Special weather statement, Jun 3, 7:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
804 PM EDT Wed Jun 3 2020

OHZ075-084-085-040030-
Athens-Meigs-Vinton-
804 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MEIGS...
SOUTHWESTERN ATHENS AND NORTHEASTERN VINTON COUNTIES...

At 804 PM EDT, a strong thunderstorm was located near Lake Hope State
Park, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Athens, Albany, Zaleski and Carpenter.

LAT...LON 3924 8244 3933 8243 3934 8204 3911 8208
TIME...MOT...LOC 0004Z 281DEG 22KT 3928 8235

22
Special weather statement, Jun 3, 7:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 PM EDT Wed Jun 3 2020

OHZ075-040215-
Athens-
821 PM EDT Wed Jun 3 2020

...HEAVY RAIN WILL CAUSE RAPID RISES ON STREAMS AND CREEKS...

At 816 PM EDT, Strong thunderstorms have moved across the area and
have produced heavy rainfall. Rapid rises can be expected along area
creeks and streams with many streams approaching bankfull. This
rainfall will also cause ponding of water on roads, especially in
low lying and poor drainage areas.

Locations impacted include...
Athens, Coolville and Stroud Run State Park.

LAT...LON 3934 8185 3932 8185 3932 8183 3931 8183
      3930 8182 3927 8182 3927 8180 3918 8177
      3919 8206 3935 8208
TIME...MOT...LOC 0016Z 281DEG 22KT 3927 8193

22

The radar

The Cincinnati radar (KILN), 118 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Vinton

When
June 3, 8:00 PM EST to 11:00 PM EST
Where
Vinton County, 0.73 mi ESE of Creola to 1.36 mi E of Hope
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.318, -82.457

State Route 328 near the town of Creola and Route 278 in Zaleski were both restricted due to high water on the evening of the 3rd.

Flash Flood, Athens

When
June 3, 10:30 PM EST to June 4, 1:15 AM EST
Where
Athens County, 1.21 mi NW of Luhrig to 2.26 mi NNW of Canaanville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.342, -82.197

In the town of Pine Grove Heights, US-50 between Fisher Road and Union Lane was closed for a brief time due to flooding. Nearby in Athens, Richland Avenue became impassable due to high water flowing along the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891143, 891145.